Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On fundamental domains
of arithmetic Fuchsian groups

Author: Stefan Johansson
Journal: Math. Comp. 69 (2000), 339-349
MSC (1991): Primary 11F06, 20H10; Secondary 11R52
Published electronically: September 8, 1999
MathSciNet review: 1665958
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K$ be a totally real algebraic number field and ${\mathcal{O}}$ an order in a quaternion algebra ${\mathfrak{A}}$ over $K$. Assume that the group ${\mathcal{O}^{1}}$ of units in ${\mathcal{O}}$ with reduced norm equal to $1$ is embedded into $PSL_{2}({\mathbb{R})}$ as an arithmetic Fuchsian group. It is shown how Ford's algorithm can be effectively applied in order to determine a fundamental domain of ${\mathcal{O}^{1}}$ as well as a complete system of generators of ${\mathcal{O}^{1}}$.

References [Enhancements On Off] (What's this?)

  • 1. R. Aurich, E. B. Bogomolny, and F. Steiner, Periodic orbits on the regular hyperbolic octagon, Phys. D 48 (1991), no. 1, 91–101. MR 1098656, 10.1016/0167-2789(91)90053-C
  • 2. Martin Eichler, Über die Idealklassenzahl hyperkomplexer Systeme, Math. Z. 43 (1938), 481-494.
  • 3. Lester R. Ford, The fundamental region for a Fuchsian group, Bull. Amer. Math. Soc. 31 (1925), 531-539.
  • 4. U. Halbritter and M. Pohst, On the computation of the values of zeta functions of totally real cubic fields, J. Number Theory 36 (1990), no. 3, 266–288. MR 1077708, 10.1016/0022-314X(90)90090-E
  • 5. Svetlana Katok, Fuchsian groups, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 1992. MR 1177168
  • 6. Claiborne G. Latimer, On the fundamental number of a rational generalized quaternion algebra, Duke Math. J. 1 (1935), 433-435.
  • 7. O. T. O’Meara, Introduction to quadratic forms, Die Grundlehren der mathematischen Wissenschaften, Bd. 117, Academic Press, Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1963. MR 0152507
  • 8. Marie-France Vignéras, Invariants numériques des groupes de Hilbert, Math. Ann. 224 (1976), no. 3, 189–215. MR 0429755

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11F06, 20H10, 11R52

Retrieve articles in all journals with MSC (1991): 11F06, 20H10, 11R52

Additional Information

Stefan Johansson
Affiliation: Department of Mathematics, Chalmers University of Technology and Göteborg University, S-412 96 Göteborg, Sweden
Address at time of publication: Department of Mathematics, Institute for Advanced Study, Princeton, NJ 08540

Keywords: Arithmetic Fuchsian groups, quaternion orders, fundamental domains
Received by editor(s): June 4, 1997
Published electronically: September 8, 1999
Article copyright: © Copyright 1999 American Mathematical Society